Alert archive / Maine / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 102, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Aug 3, 2015, 2:59 PM EDT for Somerset County, Maine. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 3, 2015, 2:59 PM EDT (18:59 UTC)
- Expired
- Aug 3, 2015, 3:45 PM EDT
- In force
- 46 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
County Somerset County, ME
The radar
The Caribou radar (KCBW), 177 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 1:16 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 7.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1432 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 10:13 AM EDT, 4 hours 46 minutes earlier.
Area forecast discussion, Aug 3, 10:13 AM EDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAY ME 1013 AM EDT MON AUG 3 2015 .SYNOPSIS... PERSISTENT LOW PRESSURE ALOFT...SITUATED OVER QUEBEC...WILL BRING THE THREAT OF SHOWERS AND THUNDERSTORMS LATER TODAY INTO TUESDAY. A FEW STORMS COULD BE SEVERE THIS AFTERNOON AND EVENING. COOLER AIR MOVES IN FOR THE MID TO LATE WEEK PERIOD...AND IT WILL BE MAINLY DRY...ALTHOUGH SCATTERED SHOWERS WILL BE POSSIBLE IN THE MOUNTAINS WEDNESDAY AND THURSDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... MESOSCALE UPDATE...MID MORNING SEES THE FORECAST AREA UNDER FULL SUNSHINE. THIS SHOULD ALLOW TEMPS TO SOAR WELL INTO THE 80S AWAY FROM THE COAST...TO NEAR 90 ACROSS THE FAVORED WARM SPOTS IN SRN NH AND SWRN ME. COUPLED WITH MODEST LAPSE RATES ALOFT...AND LOW TO MID 60S DEWPOINTS AT THE SURFACE...AFTERNOON INSTABILITY STILL LOOKS TO INCREASE TO AROUND 1000-1500 J/KG ACROSS MUCH OF THE AREA. BEST FORCING FOR ASCENT REMAINS TIED TO THE APPROACHING COLD FRONT...BACK ACROSS WRN NY. NORMALLY THIS WOULD SPELL A LATER THREAT FOR TSTMS ACROSS THE FORECAST AREA...AS INITIATION WILL DELAY UNTIL FORCING ARRIVES. HOWEVER...A CONCERN IS THE EXTENSIVE CLOUD COVER ALONG AND AHEAD OF THE FRONT. THIS DIFFERENTIAL HEATING BOUNDARY COUPLED WITH PREFRONTAL TROF...COULD LEAD TO SOME CELLS FIRING FURTHER E THAN SOME GUIDANCE WOULD SUGGEST. IN FACT A FEW CONVECTION ALLOWING MODELS DO HAVE TSTMS BUILDING OVER NH IN THE 2 TO 5 PM TIME PERIOD. STRENGTHENING MID LEVEL FLOW ON THE ORDER OF 40 PLUS KTS...AND VERY WARM LOW LEVELS SUPPORTING INVERTED V SOUNDINGS WILL LEAD TO A DAMAGING WIND THREAT WITH ANY STORM OR CLUSTER OF STORMS. ANY ISOLATED CELL THAT CAN ATTAIN SUPERCELLULAR FEATURES MAY POSE A THREAT FOR LARGE HAIL AS WELL. OTHERWISE...FORECAST HAS BEEN UPDATED WITH LATEST TRENDS. MAINLY INCLUDES A PATCH OF LOW CLOUDS THAT HAS DEVELOPED ALONG THE COAST OF ME AS MOISTURE ADVECTION ENCOUNTERS A LITTLE FRICTIONAL CONVERGENCE OVER LAND. CLOUDS WILL LIFT AND SCATTER OUT GRADUALLY AS HEATING INCREASES THRU THE DAY. PREVIOUS DISCUSSION...HIGH IMPACT WEATHER: POSSIBLE SEVERE STORMS PRODUCING DAMAGING WINDS AND LARGE HAIL LATE THIS AFTERNOON IN COOS NH AND ALONG THE CANADIAN BORDER IN ME. TODAY STARTS OUT ON THE QUIET SIDE...WITH MAINLY SUNNY SKIES AND QUICKLY WARMING TEMPS THIS MORNING AS SW WINDS PICK UP AND MIX DOWN WARM H85 AIR / ~18C /. ONLY ISSUE THROUGH 18Z WILL BE SOME POSSIBLE CONVECTIVE DEBRIS HIGH CLOUDS WORKING ACROSS THE CWA THIS MORNING...OTHERWISE LOW-MID LVL SUBSIDENCE WILL KEEP SKIES MAINLY CLEAR. RISING TDS WILL INCREASE INSTABILITY BUT GOOD CAPPING SHOULD HOLD THRU THE DAY IN ALL BUT NRN AND ERN ZONES. SEVERE WX THREAT WILL RAMP UP LATE EVEN HERE /ALTHOUGH WRF ARW IS THE EXCEPTION WITH A MID-LATE AFTERNOON START/...BUT COULD SEE SOME TSRA POP UP IN THE 3-5 PM...HOWEVER GREATEST RISK FOR SEVERE WILL BE AFTER THIS...AND WILL ADDRESS IN THE SHORT TERM SECTION. HIGHS TODAY CLIMB INTO THE MID 80S TO LOW 90S IN MANY SPOTS. WITH THE INCREASING SW FLOW...THE MID COAST FROM CASCO BAY EWD WILL BE COOLER...WITH HIGHS MID 70S TO LOW 80S. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/... HIGH IMPACT WEATHER: THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL THIS EVENING ACROSS INTERIOR WRN AND CENTRAL ME AND ALL BUT SEACOAST AND MERRIMACK VLY NH. LOTS OF SEVERE WX INDICATORS SHOWING UP FOR LATE TODAY AND THIS EVENING ACROSS THE INTERIOR OF THE CWA - GOOD DYNAMIC FORCING IN THE FORM OF HEIGHT FALLS ALOFT AND ENHANCED UVV ASSOCIATED WITH JET ENTRY REGION. UNSTABLE ENVIRONMENT WITH GOOD SFC BASED CAPES IN THE 1-1.5K RANGE...WHICH HOLD ON ABV NIGHTTIME INVERSION WELL INTO THE EVENING. THE TIMING MAY NOT BE GREAT FOR DEVELOPMENT OVER THE CWA...BUT STORMS THAT DO FROM TO OUR WEST SHOULD BE ABLE TO BE MAINTAINED FOR SEVERAL HOURS AFTER SUNSET...AND WORK INTO NRN AND WESTERN ZONES. WILL LKLY SEE SOME OF LINE DEVELOP OVER NY/VT AND MOVE EWD INTO NH AND INTERIOR ME...WHICH WILL BRING THE THREAT OF DAMAGING WINDS...AND ANY CELLS THAT DEVELOP JUST AHEAD OF THAT LINE COULD PRODUCE ROTATING UPDRAFTS AND WILL HAVE AN ADDL LARGE HAIL THREAT. SHOULD SEE STORMS WEAKEN LATE EVENING OR SHORTLY AFTER MIDNIGHT...AND BEFORE THEY REACH THE COAST...SO THE THREAT FOR ANY SEVERE WX IS MINIMAL. BUT COULD SEVERAL ROUNDS OF CONVECTIVE SHRA IN SRN NH AND THE ME COAST THRU EARLY TUE MORNING. IT WILL BE MUGGY TONIGHT WITH PATCHY FOG AND LOWS RANGING FROM THE LOW 60S N...TO THE UPPER 60S S. COLD FRONT NEVER ACTUALLY MAKES IT THRU THE CWA AS THE 500MB SHEARS AND WEAKENS OVERNIGHT...AND WILL START WITH THAT STALLED FRONTAL IN THE VICINITY OF THE INTL BORDER. ANOTHER WAVE APPROACHES AROUND MIDDAY AND WILL SEE ANOTHER ROUND OF POTENTIALLY SEVERE STORMS TUE AFTERNOON...THIS TIME THE BEST CHANCE WILL BE ON THE COASTAL PLAIN AND ACROSS SRN NH. HIGHS WILL BE A COUPLE DEGREES COOLER THAN MON...BUT HUMID AIR WILL REMAIN UNTIL THE FRONT CROSSES THE CWA LATE IN THE DAY. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... THE MODELS ARE IN GENERAL AGREEMENT ON THE LONG WAVE PATTERN INTO EARLY NEXT WEEK. WE BEGIN THE PERIOD WITH BROAD CYCLONIC FLOW...AS AN UPPER LOW TRANSLATES EAST ACROSS QUEBEC BEFORE LIFTING INTO THE MARITIMES BY FRIDAY. A COLD FRONT WILL EXIT THE COAST TUESDAY NIGHT...WITH COOL CYCLONIC FLOW BEHIND IT PRODUCING CLOUDS AND SCATTERED MAINLY MOUNTAIN SHOWERS WEDNESDAY AND THURSDAY. BY FRIDAY...WE'RE LEFT WITH WEAK RIDGING BETWEEN THE EXITING UPPER LOW OVER THE MARITIMES AND A BAROCLINIC ZONE PARKED TO OUR SOUTH AND EAST...WITH A SERIES OF WEAK LOWS TO RIPPLE ALONG IT THROUGH SUNDAY. BY MONDAY...THE NEXT SHORTWAVE AND ASSOCIATED WEAK SURFACE SYSTEM WILL BE APPROACHING FROM THE WEST WITH INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS RIGHT INTO THE MIDWEEK PERIOD. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... SHORT TERM...COULD SEE A BRIEF PERIOD OF VLY FOG AT KHIE/KLEB THIS MORNING...BUT OTHERWISE EXPECT MAINLY VFR THRU MOST OF TODAY. THUNDERSTORMS COULD IMPACT KLEB/KHIE AFTER 19Z INTO HIS EVENING...AND MAY WORK INTO KCON/KAUG AFTER 00Z. OTHERWISE LOOK FOR SHRA ND FOG LOW CLOUDS TO MOVE IN AFTER MIDNIGHT TONIGHT WITH ANOTHER ROUND OF STORMS...THIS TIME CLOSER TO THE COAST ON TUE. LONG TERM... WED - THU...WIDELY SCT MVFR PSBL IN SHRA. && .MARINE... SHORT TERM...S-SW FLOW INCREASES TODAY...AND SHOULD REMAIN BLO SCA LVLS...ALTHOUGH COULD SEE SOME GUSTS TO 20 KT LATE TODAY AND THIS EVENING. SEAS WILL RISE TO AROUND 5 FT...MAINLY AWAY FROM THE SHORE. ANOTHER SURGE OF SW WINDS IS POSSIBLE LATE TUE...BUT SHOULD CONTINUE BLO SCA LVLS. LONG TERM... TUE NIGHT...SMALL CRAFT WINDS AND SEAS ARE POSSIBLE. .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && NEAR TERM...LEGRO
Hazardous weather outlook, Aug 3, 3:34 AM EDT, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 334 AM EDT MON AUG 3 2015 MEZ007>009-012>014-018>028-NHZ001>015-040745- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-CHESHIRE NH-EASTERN HILLSBOROUGH NH-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM-WESTERN AND CENTRAL HILLSBOROUGH NH- 334 AM EDT MON AUG 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT. DAMAGING WINDS ARE THE MAIN THREAT...ALTHOUGH LARGE HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ANOTHER ROUND OF THUNDERSTORMS COULD ALSO PRODUCE SEVERE WEATHER TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ150>154-040745- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 334 AM EDT MON AUG 3 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT. DAMAGING WINDS ARE THE MAIN THREAT...ALTHOUGH LARGE HAIL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ANOTHER ROUND OF THUNDERSTORMS COULD ALSO PRODUCE SEVERE WEATHER TUESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ES
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 2:17 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 43 min |
| Aug 3, 2:48 PM EDT | Small Craft Advisory | GYX | 12 hr | |
| Aug 3, 2:51 PM EDT | Areal Flood Advisory | GYX | Somerset | 3 hr |
| Aug 3, 3:14 PM EDT | Special Weather Statement | GYX | Franklin | 46 min |
| Aug 3, 3:54 PM EDT | Special Weather Statement | GYX | Franklin | 51 min |
| Aug 3, 4:13 PM EDT | Special Weather Statement | GYX | Somerset | 32 min |
| Aug 3, 4:16 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 44 min |
| Aug 3, 4:48 PM EDT | Special Weather Statement | GYX | Somerset | 42 min |
| Aug 3, 4:50 PM EDT | Special Weather Statement | GYX | 40 min | |
| Aug 3, 4:52 PM EDT | Special Weather Statement | GYX | Franklin | 38 min |
| Aug 3, 5:01 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Oxford | 44 min |
| Aug 3, 5:20 PM EDT | Special Weather Statement | GYX | Somerset | 55 min |
| Aug 3, 5:44 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Oxford, Somerset | 61 min |
| Aug 3, 6:02 PM EDT | Flash Flood Warning | GYX | Franklin, Oxford | 3 hr |
| Aug 3, 6:28 PM EDT | Special Weather Statement | GYX | Somerset | 47 min |
| Aug 3, 6:47 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Somerset | 43 min |
| Aug 3, 6:55 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, Oxford, York | 51 min |
| Aug 3, 7:27 PM EDT | Special Weather Statement | GYX | Androscoggin, Oxford | 63 min |
| Aug 3, 7:40 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Franklin, Kennebec, Oxford, Somerset | 65 min |
| Aug 3, 4:06 PM EDT | Special Weather Statement | GYX | Coos | 39 min |
| Aug 3, 4:42 PM EDT | Special Weather Statement | GYX | Grafton | 33 min |
| Aug 3, 4:46 PM EDT | Severe Thunderstorm Warning | GYX | Grafton | 44 min |
| Aug 3, 5:05 PM EDT | Severe Thunderstorm Warning | GYX | Grafton | 40 min |
| Aug 3, 5:08 PM EDT | Severe Thunderstorm Warning | GYX | Cheshire, Grafton, Merrimack, Sullivan | 67 min |
| Aug 3, 5:23 PM EDT | Severe Thunderstorm Warning | GYX | Coos, Grafton | 31 min |
| Aug 3, 5:29 PM EDT | Flash Flood Warning | GYX | Grafton | 3 hr |
| Aug 3, 5:33 PM EDT | Severe Thunderstorm Warning | GYX | Coos, Grafton | 57 min |
| Aug 3, 5:42 PM EDT | Severe Thunderstorm Warning | GYX | Grafton | 41 min |
| Aug 3, 5:57 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Cheshire, Grafton, Hillsborough, Merrimack, Sullivan | 48 min |
| Aug 3, 6:05 PM EDT | Special Weather Statement | GYX | Coos | 40 min |
| Aug 3, 6:13 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Carroll, Coos, Grafton | 62 min |
| Aug 3, 6:22 PM EDT | Flash Flood Warning | GYX | Carroll, Coos, Grafton | 3 hr |
| Aug 3, 6:32 PM EDT | Severe Thunderstorm Warning | GYX | Coos | 38 min |
| Aug 3, 6:35 PM EDT | Severe Thunderstorm Warning | GYX | Belknap, Carroll, Cheshire, Hillsborough, Merrimack, Rockingham and 2 more | 40 min |
| Aug 3, 7:25 PM EDT | Special Weather Statement | GYX | Caledonia | 80 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.